Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 301, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2004, 6:44 PM EDT for Indiana County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2004, 6:44 PM EDT (22:44 UTC)
- Expired
- Aug 20, 2004, 7:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Indiana County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:59 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 20, 4:59 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT FRI AUG 20 2004
.SHORT TERM (REST OF TONIGHT)...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH TO APPROPRIATE ZNS.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 PM EDT FRI AUG 20 2004
AVIATION...
BIG CONCERN THROUGH ABOUT MIDNIGHT IS WDSPRD TSTMS WITH CONDS BLO
3SM -TSRA AND BLO OVC010CB AS STRONG FNT WITH SIGNIFICANT FORCING
APPROACHES AND PUSHES THROUGH AREA . SOME 4RA- BR OVC020 BEHIND FRNT
WITH GRDL IMPVMENT SATURDAY.
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
CONVECTION REALLY GETTING UNDERWAY NOW. ETA AND GFS HAVE COME MORE
IN LINE WITH A SOLUTION FOR A SPEEDIER PASSAGE OF THE LOW WITH A
MORE SOUTHERLY TRACK. WILL GO WITH FLOOD WATCH AS PRECPBLE WATERS
BETWEEN 1.5 AND 2 INCHES..THOUGH FASTER MOVEMENT MAY HOLD DOWN FINAL
AMOUNTS. WILL INCLUDE CHC SEVERE WITH LIS -4 TO -6. WILL CONTINUE
WITH LIKELY IN THE MORNING FAR EASTERN ZNS AND CUT TO CHANCE FURTHER
WEST IN THE A.M. CLEARING SAT NIGHT AND MS SUNDAY AS RIDGE BUILDS
ACROSS.
LONG TERM (MONDAY THROUGH FRIDAY)...
SFC RIDGE HOLDS OFF PRECIP UNTIL WEDNESDAY WITH APPROACH OF SHORT WV
THAT TAKES UNTIL FRIDAY TO CLEAR THE FA. SE SFC RIDGE BUILDS
WESTWARD TO KEEP FA DRY THEN.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TODAY
AND TONIGHT.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029-030 TODAY AND TONIGHT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 TODAY AND TONIGHT.
&&Hazardous weather outlook, Aug 20, 9:56 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 956 AM EDT FRI AUG 20 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-210920- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 956 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT. THE PRIMARY THREAT APPEARS TO BE FROM DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. A TORNADO CANNOT BE RULED OUT. ALSO HEAVY RAINS ACCOMPANYING THESE STORMS CAN CAUSE PONDING OF WATER ON ROADWAYS AND LOWLAND FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION WILL BE LIKELY TODAY.
In the hours before
Local storm report, Aug 20, 6:16 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL SOUTH BETHLEHEM 41.00N 79.34W
08/20/2004 1.00 INCH CLARION PA PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL IN SOUTH BETHLEHEM.
&&Local storm report, Aug 20, 6:21 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
&&Local storm report, Aug 20, 6:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 S SOUTH BETHLEHEM 40.99N 79.34W
08/20/2004 1.00 INCH ARMSTRONG PA PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL IN SOUTH BETHLEHEM.
&&Local storm report, Aug 20, 6:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NE TORONTO 40.48N 80.58W
08/20/2004 HANCOCK WV COUNTY EOC
LARGE AREA OF TREES AND POWERLINES DOWN STARTING FIRES IN
THE TOPE HILL AREA.
&&Local storm report, Aug 20, 6:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 E ROCHESTER 40.70N 80.19W
08/20/2004 BEAVER PA SKYWARN SPOTTER
TREES AND POWER LINES DOWN IN NEW SEWICKLEY TOWNSHIP.
0515 PM TSTM WND DMG OHIOVILLE 40.68N 80.48W
08/20/2004 BEAVER PA SKYWARN SPOTTER
NUMEROUS TREES AND POWERLINES DOWN IN THE OHIOVILLE AREA.
0500 PM TSTM WND DMG HOOKSTOWN 40.60N 80.47W
08/20/2004 BEAVER PA SKYWARN SPOTTER
ROOF BLOWN OFF HOUSE IN HOOKSTOWN.
0515 PM TSTM WND DMG BEAVER 40.69N 80.31W
08/20/2004 BEAVER PA COUNTY EOC
WIDESPREAD TTREES AND POWER LINES DOWN THROUGHOUT COUNTY.
&&Local storm report, Aug 20, 6:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL BUTLER 40.86N 79.90W
08/20/2004 0.75 INCH BUTLER PA SKYWARN SPOTTER
3/4 INCH HAIL REPORTED IN CITY OF BUTLER.
0530 PM TSTM WND DMG BUTLER 40.86N 79.90W
08/20/2004 BUTLER PA COUNTY EOC
TREES AND POWER LINES DOWN COUNTY-WIDE.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 54 min |
| Aug 20, 4:35 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 55 min |
| Aug 20, 4:47 PM EDT | Tornado Warning | PBZ | Beaver | 43 min |
| Aug 20, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 59 min |
| Aug 20, 5:09 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 66 min |
| Aug 20, 5:21 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 54 min |
| Aug 20, 5:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 65 min |
| Aug 20, 5:39 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 66 min |
| Aug 20, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 62 min |
| Aug 20, 6:02 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 58 min |
| Aug 20, 6:06 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 54 min |
| Aug 20, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
| Aug 20, 6:34 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 56 min |
| Aug 20, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Harrison | 64 min |
| Aug 20, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 56 min |
| Aug 20, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 47 min |
| Aug 20, 4:34 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.